Alert archive / Utah / Red Flag Warnings in 2018

Red Flag Warning 15, NWS Salt Lake City, UT

July 28, 201818 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Jul 28, 2018, 9:23 AM MDT for 18 counties in Utah. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2018, 9:23 AM MDT (15:23 UTC)
Expired
Jul 29, 2018, 9:00 PM MDT
In force
36 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Cache County, UT, Carbon County, UT, Duchesne County, UT, Emery County, UT, Garfield County, UT, Millard County, UT, Morgan County, UT, Piute County, UT, Rich County, UT, Salt Lake County, UT, Sanpete County, UT, Sevier County, UT, Summit County, UT, Utah County, UT, Wasatch County, UT, Wayne County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 177 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 3.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-349 J/kg
Mixed-layer LCL
3431 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

371 
WWUS85 KSLC 281523
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
923 AM MDT Sat Jul 28 2018

UTZ479-480-488-493-290000-
/O.NEW.KSLC.FW.W.0015.180728T1523Z-180729T0300Z/
Wasatch Mountains-Uinta Mountains-Manti National Forest-
Central Utah Mountains-
923 AM MDT Sat Jul 28 2018

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 479...480...
488 AND 493...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect until 9 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire 
  Weather Zone 480 Uinta Mountains...Fire Weather Zone 488 Manti 
  National Forest and Fire Weather Zone 493 Central Utah 
  Mountains.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
4 follow-up statements
689 
WWUS85 KSLC 282100
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
300 PM MDT Sat Jul 28 2018

UTZ482>484-290600-
/O.NEW.KSLC.FW.W.0016.180729T1800Z-180730T0300Z/
Western Uintah Basin-Southern Ashley National Forest-
Tavaputs Plateau-
300 PM MDT Sat Jul 28 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 482...
483 AND 484...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 9 PM MDT Sunday.

* AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin... 
  Fire Weather Zone 483 Southern Ashley National Forest and Fire 
  Weather Zone 484 Tavaputs Plateau.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

UTZ479-480-488-493-290600-
/O.EXT.KSLC.FW.W.0015.000000T0000Z-180730T0300Z/
Wasatch Mountains-Uinta Mountains-Manti National Forest-
Central Utah Mountains-
300 PM MDT Sat Jul 28 2018

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT SUNDAY FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 479...480...
488 AND 493...

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire 
  Weather Zone 480 Uinta Mountains...Fire Weather Zone 488 Manti 
  National Forest and Fire Weather Zone 493 Central Utah 
  Mountains.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
032 
WWUS85 KSLC 290434
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
1034 PM MDT Sat Jul 28 2018

UTZ479-480-488-493-291900-
/O.CON.KSLC.FW.W.0015.000000T0000Z-180730T0300Z/
Wasatch Mountains-Uinta Mountains-Manti National Forest-
Central Utah Mountains-
1034 PM MDT Sat Jul 28 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 479...480...
488 AND 493...

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire 
  Weather Zone 480 Uinta Mountains...Fire Weather Zone 488 Manti 
  National Forest and Fire Weather Zone 493 Central Utah 
  Mountains.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Any fires that develop will have the potential to
  spread rapidly. Outdoor burning is strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ482>484-291900-
/O.CON.KSLC.FW.W.0016.180729T1800Z-180730T0300Z/
Western Uintah Basin-Southern Ashley National Forest-
Tavaputs Plateau-
1034 PM MDT Sat Jul 28 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
482...483 AND 484...

* AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin... 
  Fire Weather Zone 483 Southern Ashley National Forest and Fire 
  Weather Zone 484 Tavaputs Plateau.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* IMPACTS...Any fires that develop will have the potential to
  spread rapidly. Outdoor burning is strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
486 
WWUS85 KSLC 290936
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
336 AM MDT Sun Jul 29 2018

UTZ489-292300-
/O.EXA.KSLC.FW.W.0016.180729T1800Z-180730T0300Z/
San Rafael Swell-
336 AM MDT Sun Jul 29 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
489...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon today to 9 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...5-10 percent this afternoon.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ479-480-488-493-292300-
/O.CON.KSLC.FW.W.0015.000000T0000Z-180730T0300Z/
Wasatch Mountains-Uinta Mountains-Manti National Forest-
Central Utah Mountains-
336 AM MDT Sun Jul 29 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 479...
480...488 AND 493...

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire 
  Weather Zone 480 Uinta Mountains...Fire Weather Zone 488 Manti 
  National Forest and Fire Weather Zone 493 Central Utah 
  Mountains.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...5-10 percent valleys and and 10-15 percent
  mountains this afternoon.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ482>484-292300-
/O.CON.KSLC.FW.W.0016.180729T1800Z-180730T0300Z/
Western Uintah Basin-Southern Ashley National Forest-
Tavaputs Plateau-
336 AM MDT Sun Jul 29 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 482...483 AND 484...

* AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin... 
  Fire Weather Zone 483 Southern Ashley National Forest and Fire 
  Weather Zone 484 Tavaputs Plateau.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...5-10 percent this afternoon.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
250 
WWUS85 KSLC 292023
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
223 PM MDT Sun Jul 29 2018

UTZ479-480-488-493-300300-
/O.CON.KSLC.FW.W.0015.000000T0000Z-180730T0300Z/
Wasatch Mountains-Uinta Mountains-Manti National Forest-
Central Utah Mountains-
223 PM MDT Sun Jul 29 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 479...
480...488 AND 493...

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire 
  Weather Zone 480 Uinta Mountains...Fire Weather Zone 488 Manti 
  National Forest and Fire Weather Zone 493 Central Utah 
  Mountains.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...5-10 percent valleys and and 10-15 percent 
  mountains this afternoon.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ482>484-489-300300-
/O.CON.KSLC.FW.W.0016.000000T0000Z-180730T0300Z/
Western Uintah Basin-Southern Ashley National Forest-
Tavaputs Plateau-San Rafael Swell-
223 PM MDT Sun Jul 29 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 482...
483...484 AND 489...

* AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin... 
  Fire Weather Zone 483 Southern Ashley National Forest...Fire 
  Weather Zone 484 Tavaputs Plateau and Fire Weather Zone 489 
  San Rafael Swell.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...5-10 percent this afternoon.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jul 28, 3:56 AM MDT, 5 hours 27 minutes earlier.

Area forecast discussion, Jul 28, 3:56 AM MDT, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
356 AM MDT Sat Jul 28 2018

.SYNOPSIS...High pressure aloft will remain across the Desert
Southwest and Great Basin through early next week. Hot temperatures
along with a few afternoon and evening showers and thunderstorms
are expected through the weekend.

&&

.SHORT TERM (Through 12Z Tuesday)...
Potential Impacts...
* Hot temperatures
* Localized Flash Flooding possible this afternoon/evening
* Locally critical fire weather conditions today

Antecedent Conditions...
Exceptional Drought continues centered over Sanpete county and
near the Four corners, with Extreme drought across most areas east
of I-15 and south of the Uinta Basin. Drought classification
scale down to Abnormally Dry along the Idaho and Wyoming border.

Big Picture...
Water Vapor Satellite shows a ridge centered over the Southwest
CONUS with a low amplitude system along the Canadian border.

Local Observations and Trends...
00Z KSLC RAOB shows steep lapse rates to near 300mb with modest
westerly mid and upper level flow. Precipitable Water values
range from 0.20"-0.33" mountains to 0.60"-1.00" most valleys.

A 1004mb surface cyclone is located near Las Vegas, with 1021mb
anticyclone across the Dakotas. This is creating a 3mb
northeasterly pressure gradient across the state.

24 hour trends:
* Precipitable Water 0.10"-0.25" lower, except across the eastern
  valleys where they are higher by similar magnitude
* Temperatures are 5-10F warmer most locations
* Dewpoint Depression 10-20F higher (drier) most locations

Forecast...
Expanded and enhanced convective coverage this afternoon and
evening, mainly spine of the mountains eastward, supported by
simulated reflectivity and model precipitation from the suite of
high resolution models.

Storm motion will be modest from west to east. FV3 BUFKIT forecast
soundings suggest areas near Capitol Reef National Park may
experience locally heavy rainfall, due to the warm cloud layer
being several thousand feet thick with a LCL near 650mb.

Convection tomorrow looks isolated at best, and suppressed into
southern Utah given a drying northwesterly flow limiting
instability further north.

Monsoon moisture begins to creep north into southwest Utah and the
Nevada border region Monday under the amplifying ridge. Kept the
idea of isolated convection for these areas.

.LONG TERM (After 12Z Tuesday)...
The GFS and EC both show a slug of moisture accompanying the
ridge axis as it moves overhead Tuesday through Thursday. The GFS
shows PWATs up to 0.75 to 1.0 inch over eastern Utah and 1.0 to
1.25 inches or more over the western valleys Tuesday through
Thursday. Have increased the threat of showers and thunderstorms
across the entire region during this period. The EC is not as
bullish but the GFS has been out performing the EC of late, so as
the previous shift mentioned, have sided with the more moist GFS.
Probably did not go high enough with the PoPs but at least the
trend has been set in place.

A shortwave crossing the northern Rockies will flatten the ridge
Friday and Saturday and this will bring drier air into northwestern
Utah for the weekend. However, did not want to completely remove
threat of showers and thunderstorms farther south and east due to
the fact that without a well defined surface front its hard to scour
out the moisture across the CWA.

The GFS basically has the 700mb temperatures running near 17C
everyday at SLC and 15-16C for Cedar City. So could not argue over
the guidance forecasts, as cloud cover will ultimately be the
driving factor as to whether one day is a few degrees warmer or
cooler than the next. Overall the temps are expected to run slightly
above normal through this period.

&&

.AVIATION...
Southerly winds are expected at the SLC terminal through about
18-19Z before switching to the northwest.

&&

.FIRE WEATHER...
ERC values have been either steady or rising during the past
several days, and vary from below the 50th percentile southern
Utah to above the 80th percentile northern Utah.

Hot and dry conditions will continue through Monday. Winds today
may near Red Flag criteria in a few spots, with RH at or below
required values.

Isolated to scattered convection today across much of central and
southern Utah, and portions of southern Utah tomorrow and Monday.
Chance of Wetting Rain will range from less than 10 percent
valleys to up to 20 percent mountains today. Tomorrow and Monday
values decrease to less than 10% everywhere.

The Chance for Wetting Rainfall increases significantly mid week
with the next monsoon surge. Until then, there is a risk of new
fire starts due to lightning.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Warning until 10 PM MDT this evening for UTZ019.

WY...&&

SHORT TERM/FIRE WEATHER...10
LONG TERM/AVIATION...Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 28, 9:12 AM MDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
912 AM MDT Sat Jul 28 2018

UTZ001>016-019>021-517-518-WYZ021-291300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
912 AM MDT Sat Jul 28 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Hot temperatures will remain in place across much of the area
today.

Thunderstorms are expected to develop once again across portions
of the outlook area. Gusty winds will be possible with these
thunderstorms. Heavy rainfall will also be possible with thunderstorms
across eastern Utah, with the potential for isolated flash
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will bring the potential for locally heavy rainfall
and isolated flash flooding Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:00 PM MDTRed Flag WarningSLCCarbon, Duchesne, Emery, Wasatch30 hr

Nearby

Red Flag Warnings in Utah, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.